MAUDE Adverse Event Report: INARI MEDICAL, INC. PROTRIEVE SHEATH; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. PROTRIEVE SHEATH; EMBOLECTOMY CATHETER
Model Number 60-101
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Air Embolism (1697); Cardiac Arrest (1762)
Date of Event 08/19/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
The inari device was discarded by the user facility and is not available for evaluation.The device identifiers were provided and the lot history records were reviewed.There were no discrepancies or unusual findings.There was no report of any device malfunction.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.Use of the protrieve sheath is contraindicated in the coronary vasculature.The device instructions for use includes the following contraindication: "not intended for use in the cerebral, carotid, or coronary vasculature." the device instructions for use states to "deploy the [protrieve] sheath funnel" prior to placement and deployment of the clottriever catheter.The device instructions also specify to "close the [protrieve] sheath's side port stopcock, remove the 60 cc large bore locking syringe and empty the syringe contents." air embolus and cardiovascular collapse are listed in the device labeling as potential complications/adverse events.The case was reviewed by inari's chief medical officer, who concluded that the patient's death was the result of air embolism due to inadvertent user error.Manufacturer reference #: (b)(4).
 
Event or Problem Description
A female patient in her early 60's presented to the hospital with leg edema and pain.The patient was diagnosed with bilateral deep vein thrombosis (dvt) and scheduled for a thrombectomy with the inari clottriever thrombectomy system on (b)(6) 2022.The patient's medical history included breast cancer in 2011; treatment consisted of a mastectomy and chemotherapy.The patient was positioned supine in bilateral frog-leg position and access was gained through the internal jugular (ij) vein.Access was then gained to the popliteal vein and the physician dilated up to the 13 fr clottriever sheath.The inari protrieve sheath was then inserted into the ij over a 145 cm amplatz superstiff guidewire with j-tip.The patient had a small thrombus at the top of the inferior vena cava (ivc) at the atrial junction.The physician wanted to attempt a vacuum aspiration in the right atrium (ra) through the protrieve sheath prior to deploying the funnel.When the physician removed the dilator from the protrieve sheath, the amplatz ss guidewire was inadvertently removed with along with it.The physician recognized immediately that the guidewire was removed and wanted to release suction to prevent aspiration on the atrial wall.At this time, the large bore syringe was taken off the protrieve sheath (possibly with the stop cock still in the open position) and in order to release the vacuum, the hemostatic buttons were briefly depressed.At this point a significant air embolus was visualized being introduced into the heart and quickly moved to the main pulmonary artery (pa).The physician immediately inserted a guidewire and an angled pigtail catheter and crossed into the pulmonary artery.A triever16 was inserted and advanced into the main pa with the intent of aspirating the free-floating air embolus.However, the patient decompensated rapidly and a code was initiated.Cardiopulmonary resuscitation was administered for approximately 40 minutes, but they were unable to resuscitate the patient and she died.

Brand Name
PROTRIEVE SHEATH
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer (Section G)
INARI MEDICAL, INC.
6001 oak canyon
suite 100
irvine CA 92618
Manufacturer Contact
kit cariquitan
6001 oak canyon
suite 100
irvine, CA 92618
8779234747
MDR Report Key15433183
Report Number3020347218-2022-00001
Device Sequence Number14871074
Product Code QEW
UDI-Device Identifier00850291007222
UDI-Public00850291007222
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K220415
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/11/2024
Device Model Number60-101
Device Lot Number22070009
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/19/2022
Initial Report FDA Received Date09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
30 CM 12 FR SHEATH; AMPLATZ SUPERSTIFF 145 CM; BALLOON; CLOTTRIEVER SHEATH 13 FR
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Death;
Patient Age62 YR
Patient SexFemale